Alert archive / Tennessee / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 21, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2026, 5:08 PM EDT for 5 counties in Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2026, 5:08 PM EDT (21:08 UTC)
- Expired
- Mar 21, 2026, 5:47 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:30 PM EDT | HAIL 1 | Washburn, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WUUS54 KMRX 212108
SVRMRX
TNC025-057-063-089-173-212200-
/O.NEW.KMRX.SV.W.0021.260321T2108Z-260321T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
508 PM EDT Sat Mar 21 2026
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
South central Claiborne County in east Tennessee...
North central Jefferson County in east Tennessee...
Central Grainger County in east Tennessee...
East central Union County in east Tennessee...
West central Hamblen County in east Tennessee...
* Until 600 PM EDT.
* At 508 PM EDT, a severe thunderstorm was located 7 miles northwest
of Rutledge, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson City, Rutledge, Lone Mountain, Panther Creek State Park,
Joppa, Buffalo Springs, and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3630 8376 3642 8368 3631 8332 3612 8347
TIME...MOT...LOC 2108Z 300DEG 23KT 3633 8364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SR2 follow-up statements
389
WWUS54 KMRX 212126
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
526 PM EDT Sat Mar 21 2026
TNC025-173-212135-
/O.CAN.KMRX.SV.W.0021.000000T0000Z-260321T2200Z/
Claiborne TN-Union TN-
526 PM EDT Sat Mar 21 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAIBORNE AND
EAST CENTRAL UNION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3631 8332 3612 8347 3625 8368 3636 8360
3635 8357
TIME...MOT...LOC 2125Z 300DEG 23KT 3627 8352
$$
TNC057-063-089-212200-
/O.CON.KMRX.SV.W.0021.000000T0000Z-260321T2200Z/
Jefferson TN-Grainger TN-Hamblen TN-
526 PM EDT Sat Mar 21 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL JEFFERSON...CENTRAL GRAINGER AND WEST CENTRAL
HAMBLEN COUNTIES...
At 525 PM EDT, a severe thunderstorm was located over Rutledge,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson City, Rutledge, Joppa, Buffalo Springs, and Panther Creek
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3631 8332 3612 8347 3625 8368 3636 8360
3635 8357
TIME...MOT...LOC 2125Z 300DEG 23KT 3627 8352
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SR923
WWUS54 KMRX 212147
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
547 PM EDT Sat Mar 21 2026
TNC057-063-089-212157-
/O.CAN.KMRX.SV.W.0021.000000T0000Z-260321T2200Z/
Jefferson TN-Grainger TN-Hamblen TN-
547 PM EDT Sat Mar 21 2026
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
CENTRAL GRAINGER AND WEST CENTRAL HAMBLEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
&&
LAT...LON 3631 8332 3612 8347 3625 8368 3636 8360
3635 8357
TIME...MOT...LOC 2142Z 300DEG 23KT 3620 8337
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:50 PM EDT, 2 hours 18 minutes earlier. Its key messages:
- Updated at 224 PM EDT Sat Mar 21 2026
- Scattered showers and storms are possible late this afternoon and evening. The main threat with these storms will be hail and strong/gusty winds.
- Unseasonably warm and breezy Sunday with a low chance of rain returning Sunday night/Monday morning, mainly north of interstate 40.
- Dry and seasonally cooler conditions are expected Monday until a warming trend and returning rain chances late in the week.
Area forecast discussion, Mar 21, 2:50 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Morristown TN 250 PM EDT Sat Mar 21 2026 ...New DISCUSSION... .KEY MESSAGES... Updated at 224 PM EDT Sat Mar 21 2026 - Scattered showers and storms are possible late this afternoon and evening. The main threat with these storms will be hail and strong/gusty winds. - Unseasonably warm and breezy Sunday with a low chance of rain returning Sunday night/Monday morning, mainly north of interstate 40. - Dry and seasonally cooler conditions are expected Monday until a warming trend and returning rain chances late in the week. && .DISCUSSION... Issued at 224 PM EDT Sat Mar 21 2026 Currently Smoke is not as widespread as yesterday but HRRR Smoke Product shows another area moving into the region late today into the evening hours. Will maintain smoke/haze in the forecast. One of the main problems will be poor air quality. Satellite shows a wave within northwest flow aloft moving across the Ohio valley toward the region late this afternoon and evening. Boundary layer has moisten some from this morning with dewpoints mainly in the 50s. SPC meso-analysis shows MLCAPE increasing to near 1000 J/Kg with weak effective shear of 25-28 knots. HREF CAMs and deterministic models show widely scattered to scattered showers and thunderstorms developing late today into this evening. Given mid-level lapse rates near 7 degree/C producing Hail CAPEs of 400+ and low Wet Bulb Zero heights, isolated hail is possible up to quarter inch. Dry air aloft and boundary layer will also produce strong/gusty downbursts possibly up to 50-60 mph. Convection is expected to continue until around midnight or thereafter. Otherwise main weather story will be strong upper ridge over the Great Basin and troughing in the east producing northwest flow aloft. For Sunday, after some early morning clouds rise heights, plenty of sunshine, and southwest boundary layer flow will produce an unseasonably warm day. Highs 15 to 20 degrees above normal. Here are the record highs: Date Chattanooga Knoxville Tri-Cities Oak Ridge 03-22 89(1907) 87(1907) 81(1938) 83(2011) For Sunday night and Monday morning, a stronger short-wave will move across the Great Lakes into the northeast United States/mid- Atlantic area. Associated frontal boundary will move across the area but dynamics with upper trough will be mainly north and east of the area. A line of weakening showers and possibly a thunderstorm will move into southwest Virginia and northeast Tennessee. Main chances of rain will be north of interstate 40. For the latter half of Monday through Wednesday, mostly dry northwest flow and surface ridging will produce dry and near seasonable cool temperatures. Main concern is the low afternoon relative humidity behind the front. For Thursday through next Saturday, boundary layer moisture and instability will increase with a chance of showers each day. && .AVIATION... (18Z TAFS) Issued at 131 PM EDT Sat Mar 21 2026 Main question...will we break the boundary layer cap for more robust convection this evening at TRI and TYS. Latest meso- analysis shows MLCAPEs increasing to 500-1000 J/Kg with a capping inversion near 800-850mb. If the environment does break the cap, there is a threat of hail and strong/gusty winds. Mid-level lapse rates near 7 degrees/C and relative good CAPE in the Hail growth region to produce up to quarter size hail. Also, mid-level and boundary layer dry air to support localized strong downbursts. This activity will end by around midnight or thereafter. Besides the widely scattered to scattered convection, HREF and latest deterministic models show potential of low-cloud development producing IFR/LIFR conditions at TRI early Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 85 63 75 / 10 0 0 0 Knoxville McGhee Tyson Airport, TN 59 83 60 69 / 40 0 10 10 Oak Ridge, TN 58 83 58 69 / 30 0 20 0 Tri Cities Airport, TN 55 82 55 63 / 40 0 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DISCUSSION...DH AVIATION...DH
Hazardous weather outlook, Mar 21, 2:29 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 229 PM EDT Sat Mar 21 2026 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 229 PM EDT Sat Mar 21 2026 /129 PM CDT Sat Mar 21 2026/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Isolated Severe Storms Possible This Evening... Widely Scattered to Scattered showers and storms late this afternoon and evening. Isolated severe storms possible with the main concern being hail up to quarter size and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for any occurrences of severe thunderstorms later today.
In the hours before
Special weather statement, Mar 21, 4:21 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Mar 21 2026
TNZ036-069-212045-
Anderson TN-Knox TN-
421 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ANDERSON AND
NORTHEASTERN KNOX COUNTIES THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clinton, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Halls, House Mountain State Park, Maloneyville, Mascot,
and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 8409 3620 8405 3618 8394 3617 8392
3617 8385 3615 8373 3615 8372 3599 8380
TIME...MOT...LOC 2021Z 287DEG 24KT 3613 8399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Mar 21, 4:36 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
436 PM EDT Sat Mar 21 2026
TNZ014-037-212100-
Claiborne TN-Union TN-
436 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLAIBORNE AND
NORTHEASTERN UNION COUNTIES THROUGH 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Pruden, or 13 miles north of Maynardville, moving east
at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Tazewell, Tazewell, Springdale, and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8357 3634 8362 3633 8366 3634 8367
3634 8368 3632 8368 3641 8390 3650 8387
TIME...MOT...LOC 2036Z 286DEG 23KT 3644 8382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Mar 21, 4:46 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
446 PM EDT Sat Mar 21 2026
TNZ036-037-069-212115-
Anderson TN-Union TN-Knox TN-
446 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDERSON...NORTH
CENTRAL KNOX AND SOUTHWESTERN UNION COUNTIES THROUGH 515 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Clinton, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clinton, Maynardville, Plainview, Halls, Norris, Luttrell, Norris Dam
State Park, Andersonville, Maloneyville, and Paulette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 8403 3627 8402 3628 8400 3623 8375
3603 8384 3616 8414 3623 8411 3622 8410
3623 8409 3623 8407 3625 8408 3625 8406
3628 8404
TIME...MOT...LOC 2046Z 287DEG 20KT 3620 8402
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Mar 21, 4:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
459 PM EDT Sat Mar 21 2026
TNZ014-037-038-212145-
Claiborne TN-Union TN-Grainger TN-
459 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAIBORNE...
NORTHWESTERN GRAINGER AND EAST CENTRAL UNION COUNTIES THROUGH 545 PM
EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Tazewell, or 8 miles northwest of Rutledge, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rutledge, New Tazewell, Springdale, Lone Mountain, Thorn Hill, and
Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Norris Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3639 8335 3623 8344 3622 8344 3622 8345
3619 8345 3632 8376 3645 8369
TIME...MOT...LOC 2058Z 290DEG 24KT 3637 8363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Mar 21, 5:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Sat Mar 21 2026
VAZ001-002-005-212200-
Scott VA-Wise VA-Lee VA-
503 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE...NORTH CENTRAL
SCOTT AND SOUTHWESTERN WISE COUNTIES AND THE SOUTHWESTERN CITY OF
NORTON THROUGH 600 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clover Fork, or 16 miles west of Norton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norton, Big Stone Gap, Appalachia, and Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 8257 3671 8265 3683 8302 3685 8301
3686 8299 3687 8291 3690 8287 3691 8287
3693 8286 3695 8286 3697 8287 3698 8286
TIME...MOT...LOC 2102Z 284DEG 15KT 3687 8291
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
27The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:21 PM EDT | Special Weather Statement | MRX | Knox | 24 min |
| Mar 21, 4:36 PM EDT | Special Weather Statement | MRX | Claiborne | 24 min |
| Mar 21, 4:46 PM EDT | Special Weather Statement | MRX | Union | 29 min |
| Mar 21, 4:59 PM EDT | Special Weather Statement | MRX | Grainger | 46 min |
| Mar 21, 5:36 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 54 min |
| Mar 21, 5:55 PM EDT | Special Weather Statement | MRX | Jefferson | 65 min |
| Mar 21, 6:15 PM EDT | Special Weather Statement | MRX | Greene | 45 min |
| Mar 21, 6:35 PM EDT | Special Weather Statement | MRX | Blount | 40 min |
| Mar 21, 6:40 PM EDT | Special Weather Statement | MRX | Cocke | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.